Winter Weather, Red River
- When
- March 21, 12:00 AM CST to 3:00 PM CST
- Where
- Red River forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
An early spring winter storm affected portions of the region over the first official weekend of spring. A potent upper level low pressure wrapped in cold arctic air at the same time tapping into moisture and wrapping it around the north and west side of the low.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An early spring winter storm affected portions of the region over the first official weekend of spring. A potent upper level low pressure wrapped in cold arctic air at the same time tapping into moisture and wrapping it around the north and west side of the low. As a result, light to moderate snow fell across portions of the area. Heavy snow was reported across southeast Oklahoma in McCurtain County where up to 6 inches was reported. Elsewhere, snow totals ranged from near trace amounts to near 4 inches. While the event was not considered significant for most areas, there were a number of traffic accidents across the region.
Some snowfall totals in inches across Northeast Texas: Marshall 1.00, Quitman 0.50, Mount Pleasant 1.50, Tyler 0.20, Yantis 1.50, 5 miles north of Tyler 0.50, 8 miles south of Tyler 0.50, 1 mile west of Longview 0.50, Lake Fork 2.00, Lake Cypress Springs 1.00, 2 miles southwest of Lindale 1.50, Lindale 2.00, Clarksville 4.00, New Boston 0.50, 6 miles south of Gilmer 1.00, Daingerfield 0.20, 5 miles east of Chireno 1.00.
Some snowfall totals in inches across Southeast Oklahoma: Broken Bow 3.00, Idabel 1.50, Battiest 6.00.
Some snowfall totals in inches across Southwest Arkansas: Nashville 0.20, De Queen 0.20, Ashdown 0.80, Hope 0.20.
Some snowfall totals in inches across Northwest Louisiana: Shreveport 0.10.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 20, 9:27 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 PM CDT SAT MAR 20 2010
.DISCUSSION...
COLD CORE LOW CONTINUES TO DEEPEN ACROSS SRN OK/N TX THIS
EVENING...AND WILL CONTINUE TO DRIFT E TO JUST E OF TXK BY 12Z SUNDAY.
ALREADY HAVE RECEIVED QUITE A FEW REPORTS OF A RA/IP/SN MIX ACROSS
MUCH OF NE TX/EXTREME SW AR/SE OK...AND JUST NOW...IN THE SHV METRO
AREA...AS THE COLUMN CONTINUES TO COOL IN RESPONSE TO STRONG COLD
ADVECTION IN WAKE OF THE COLD FRONT THAT PUSHED THROUGH THE REGION
EARLIER TODAY. ALREADY BEGINNING TO SEE COOLING CLOUD TOPS ON THE IR
IMAGERY NE OF THE LOW CENTER ACROSS NW AR/NE OK THIS EVENING...WITH
THIS SNOW FILLING IN AND WRAPPING S ALONG THE BACKSIDE OF THE LOW AS
IT DRIFTS INTO THE 3 STATE AREA LATE. REPORTS OUT OF THE DFW METROPLEX
THIS EVENING HAVE ALREADY YIELDED 1-2" OF SNOW ALREADY...WITH THIS
SNOW BAND EXPECTED TO EXPAND IN COVERAGE/POSSIBLY INCREASE IN
INTENSITY ACROSS THE MUCH OF THE CURRENT WINTER STORM WARNING AREA
LATE TONIGHT/SUNDAY MORNING. SHORT TERM PROGS REMAIN PERSISTENT WITH
VERY STEEP LAPSE RATES BETWEEN 7.5-8.5 C/KM NEAR THE LOW CENTER
SUNDAY MORNING...WHICH COULD RESULT IN AREAS OF THUNDERSNOW ACROSS
EXTREME WRN AR/SE OK/NE TX...THUS ENHANCING SNOWFALL RATES. THIS...AND
THE FACT THAT THE SNOW WILL BE MOVING/DEVELOPING ACROSS THE
WARNING/PORTIONS OF THE ADVISORY AREA WHEN TEMPS WILL BE THEIR COLDEST
WILL RESULT IN SOME ACCUMULATIONS...MAINLY ON GRASSY AND ELEVATED
SURFACES.
STILL LOOKING FOR SNOWFALL ACCUMULATIONS OF 2-5" ACROSS MUCH OF THE
WARNING AREA...WITH ISOLATED AMOUNTS OF 6-7" POSSIBLE ACROSS NRN
MCCURTAIN CO. OK...GIVEN THE GREATER FORCING/COLDER TEMPS. FARTHER
S ACROSS E TX AND E INTO SW AR/EXTREME NRN LA...BELIEVE THAT SNOWFALL
TOTALS OF 1-3 INCHES WILL BE POSSIBLE...WITH LIGHTER AMOUNTS
ESPECIALLY ALONG THE I-20 CORRIDOR OF N LA. HAVE EXPANDED THE WINTER
WX ADVISORY TO INCLUDE SMITH CO. TX...GIVEN THAT THE LEADING EDGE OF
THE WRAP AROUND SNOW IS JUST A FEW COUNTIES TO THE W...AND SFC TEMPS
ARE EXPECTED TO BE NEAR FREEZING. AM A LITTLE MORE SKEPTICAL OF THE
ADV AREA FARTHER E ACROSS N LA...AS TEMPS SHOULD BE IN THE MID/UPPER
30S WHEN THE WRAP AROUND SNOW ARRIVES SUNDAY MORNING. BUT IT WILL ONLY
TAKE A BRIEF BURST OF SNOW FOR IT TO ACCUMULATE...SO WILL MAINTAIN
THE ADV. AS IS...WITH THE EXCEPTION OF UNION CO. AR AND UNION PARISH
LA...AS TEMPS HERE WILL CERTAINLY REMAIN WELL ABOVE FREEZING
TONIGHT/SUNDAY MORNING...AND THE HEAVIER SNOWFALL SHOULD REMAIN JUST W
OF THESE AREAS SUNDAY MORNING/EARLY AFTERNOON W OF THE CENTER OF THE LOW.
THE SNOW SHOULD DIMINISH SUNDAY AFTERNOON AS DRIER AIR WRAPS AROUND
THE CENTER OF THE CLOSED LOW...ALTHOUGH HAVE LOWERED MAX TEMPS ACROSS
MUCH OF THE WARNING AREA SUNDAY GIVEN THE EXPECTED SNOWPACK/GUSTY WNW
WINDS...AND POTENTIAL FOR LIGHT LINGERING WRAP AROUND PRECIP. THIS
PRECIP. SHOULD WRAP UP SUNDAY EVENING AS THE LOW SHIFTS E AWAY FROM
THE REGION...WITH EVEN MORE OF A LIQUID CHANGEOVER POSSIBLE ACROSS MUCH
OF THE AREA AS SLIGHTLY WARMER AIR IS ENTRAINED INTO THE AREA.
THE CURRENT LAKE WIND ADV. STILL LOOKS GOOD THROUGH SUNDAY
EVENING...BUT DID MAKE A FEW MINOR TWEAKS TO MIN TEMPS TONIGHT AS WELL
PER CURRENT OBS.
CURRENT SUITE OF FORECAST/ADVISORY PRODUCTS ARE AVAILABLE...GRIDS WILL
BE AVAILABLE SHORTLY.
15
&&
.AVIATION...
SFC COLD FRONT HAS PUSHED EAST OF FORECAST AREA AND HAVE LINGERING
DRIZZLE WITH LOW MVFR TO IFR CEILINGS 080-120OVC TOPS NEAR 150.
EXPECT ADDITIONAL HAZARD OF STRONG NWLY SFC WINDS AT 10-15 KTS WITH
GUSTS TO 25 KTS. WINDS ARE MOSTLY SWLY AOA 5KFT SO RISK FOR MDT/SVR
TURBC AT OR NEAR 5KFT IS HIGH FOR NEXT 12 HRS. IN THE WAKE OF THE
FRONT... STRONG COLD AIR ADVECTION AND WRAP AROUND MOISTURE WILL
RESULT IN PRECIPITATION BECOMING MOSTLY SLEET AND SN THROUGH SUNDAY
MORNING WITH VSBYS OCNLY LOWERING TO 2-3SM. OTLK... VFR CLOUDS AOA
050 OVC/BKN SUNDAY AFTERNOON AND VFR CLR BY MONDAY. /01/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 34 43 34 59 39 / 70 60 20 0 0
MLU 37 44 34 55 40 / 80 60 40 10 0
DEQ 31 38 35 54 38 / 80 80 30 10 0
TXK 33 39 33 58 39 / 70 80 30 0 0
ELD 35 41 33 57 38 / 80 80 40 10 0
TYR 32 42 35 59 42 / 50 50 10 0 0
GGG 33 42 34 61 40 / 50 50 10 0 0
LFK 34 49 33 63 40 / 30 30 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
WINTER WEATHER ADVISORY UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: ARZ060-061-071-072.
WINTER STORM WARNING UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: ARZ050-051-059-070.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
WINTER WEATHER ADVISORY UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: LAZ001>004.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: OKZ077.
WINTER STORM WARNING UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
WINTER WEATHER ADVISORY UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: TXZ108>112-124>126-136>138.
WINTER STORM WARNING UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: TXZ096-097.
&&
15/01HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1145 AM CDT SAT MAR 20 2010 ARZ050-051-059-070-OKZ077-TXZ096-097-211645- SEVIER-HOWARD-LITTLE RIVER-MILLER-MCCURTAIN-RED RIVER-BOWIE- 1145 AM CDT SAT MAR 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG COLD FRONT IS PASSING THROUGH THE FOUR STATE REGION TODAY. THIS WILL BRING SHOWERS WITH AN OCCASIONAL ISOLATED THUNDERSTORM TO LOCATIONS ALONG AND NORTH OF THE INTERSTATE 30 CORRIDOR THROUGH THIS AFTERNOON. AS THE FRONT PASSES...TEMPERATURES WILL BEGIN TO QUICKLY FALL. BY LATE THIS EVENING...SOME LOCATIONS MAY BEGIN SEEING A WINTRY MIX OF RAIN AND SLEET...SWITCHING COMPLETELY OVER TO SNOW BY THE EARLY MORNING HOURS ON SUNDAY. IN ADDITION...WINDS WILL BE GUSTY BEHIND THIS COLD FRONT THIS EVENING. WINDS WILL BECOME SUSTAINED AROUND 15-20 MILES PER HOUR...WITH GUSTS AS HIGH AS 30 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... TEMPERATURES WILL FALL INTO THE LOWER AND MID 30S EARLY SUNDAY MORNING...WITH AREAS OF SNOW DEVELOPING. SNOWFALL ACCUMULATIONS OF TWO TO FIVE INCHES WILL BE POSSIBLE THROUGH SUNDAY EVENING...WITH ISOLATED AMOUNTS NEARING SEVEN INCHES ACROSS NORTHERN MCCURTAIN COUNTY OKLAHOMA. SNOWFALL ACCUMULATIONS WILL OCCUR MAINLY ON ELEVATED AND GRASSY SURFACES. HOWEVER...PATCHY ICE MAY DEVELOP ON SOME BRIDGES...OVERPASSES...AND SECONDARY ROADWAYS...WHERE TEMPERATURES FALL TO OR BELOW FREEZING LATE SATURDAY NIGHT AND SUNDAY MORNING. THE SNOW WILL DIMINISH LATE SUNDAY AFTERNOON AND EVENING...AS THIS STORM SYSTEM BEGINS TO DRIFT EAST AWAY FROM THE REGION. IN ADDITION...STRONG WEST NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35 TO 40 MPH...WILL BE PRESENT SUNDAY WELL BEHIND THE FRONT...AS THIS UPPER LEVEL STORM SYSTEM CONTINUES TO INTENSIFY. THIS MAY CAUSE AREAS OF BLOWING SNOW...WHICH WILL SIGNIFICANTLY RESTRICT VISIBILITIES. LOOK FOR CONDITIONS TO GRADUALLY IMPROVE SUNDAY NIGHT AS THIS STORM SYSTEM EXITS THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY TODAY OR TONIGHT. LAZ005-010>014-017>022-TXZ136-149>153-165>167-211645- LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SMITH-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1145 AM CDT SAT MAR 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG UPPER-LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION TODAY. THIS SYSTEM WILL FORCE A STRONG COLD FRONT THROUGH THE REGION THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THIS FRONT MOVES FROM WEST TO EAST. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY SOUTH OF A LUFKIN TEXAS TO JENA LINE. STRONG WINDS AND SMALL HAIL WILL BE THE PRIMARY CONCERN WITH THE STRONGEST STORMS. IN ADDITION...WINDS WILL BE GUSTY BEHIND THIS COLD FRONT THIS EVENING. WINDS WILL BECOME SUSTAINED AROUND 15-20 MILES PER HOUR...WITH GUSTS AS HIGH AS 30 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... TEMPERATURES WILL QUICKLY FALL INTO THE MID AND UPPER 30S BEHIND THE FRONT TONIGHT. SNOW FLURRIES CAN NOT BE RULED OUT ON SUNDAY AS THE STORM SYSTEM PROGRESSES EAST ACROSS THE REGION...PRIMARILY FOR LOCATIONS ALONG AND NORTH OF A JACKSONVILLE TEXAS TO COUSHATTA LOUISIANA TO CLARKS LINE. IF ANY SNOW DEVELOPS...NO ACCUMULATION IS EXPECTED. THE PRECIPITATION WILL DIMINISH FROM WEST TO EAST SUNDAY EVENING AS THIS STORM SYSTEM EXITS THE REGION. IN ADDITION...STRONG WEST NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35 TO 40 MPH WILL DEVELOP WELL BEHIND THE FRONT SUNDAY...BEFORE GRADUALLY WEAKENING SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY TODAY OR TONIGHT. ARZ060-061-071>073-LAZ001>004-006-TXZ108>112-124>126-137-138- 211645- HEMPSTEAD-NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER- WEBSTER-CLAIBORNE-UNION LA-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD- UPSHUR-MARION-GREGG-HARRISON- 1145 AM CDT SAT MAR 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG COLD FRONT IS PASSING THROUGH THE FOUR STATE REGION TODAY. THIS WILL BRING SHOWERS WITH AN OCCASIONAL ISOLATED THUNDERSTORM TO LOCATIONS ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR THROUGH THIS AFTERNOON. AS THE FRONT PASSES THROUGH THE REGION...TEMPERATURES WILL BEGIN TO QUICKLY FALL. BY LATE THIS EVENING INTO EARLY SUNDAY MORNING...SOME LOCATIONS MAY BEGIN SEEING A WINTRY MIX OF RAIN AND SLEET...POSSIBLY SWITCHING COMPLETELY OVER TO SNOW NEAR SUNRISE ON SUNDAY. IN ADDITION...WINDS WILL BE GUSTY BEHIND THIS COLD FRONT THIS EVENING. WINDS WILL BECOME SUSTAINED AROUND 15-20 MILES PER HOUR...WITH GUSTS AS HIGH AS 30 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... TEMPERATURES WILL QUICKLY FALL INTO THE MID 30S BEHIND THE FRONT TONIGHT. AREAS OF LIGHT SNOW ARE FORECAST TO DEVELOP ON THE WEST SIDE OF THIS STORM SYSTEM...AS IT PROGRESSES EAST ACROSS THE REGION. ACCUMULATIONS OF 1 TO 3 INCHES MAY BE POSSIBLE ON SUNDAY. THE PRECIPITATION WILL DIMINISH FROM WEST TO EAST SUNDAY EVENING AS THIS STORM SYSTEM EXITS THE REGION. IN ADDITION...STRONG WEST NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35 TO 40 MPH WILL DEVELOP WELL BEHIND THE FRONT SUNDAY...BEFORE GRADUALLY WEAKENING SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
14 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219539, 219540, 219541, 219542, 219543, 219544, 219545, 219546, 219547, 219548, 219549, 219550, 219551, 219552.